Texas, 2013

Cold in Texas, October 25, 2013

October 25, 2013 · NWS AMA · 4 events in 4 counties and zones

A cold front that moved through the Texas Panhandle during the daylight hours of the 24th allowed temperatures to reach freezing during the early morning hours of the 25th. These subfreezing temperatures threatened sensitive vegetation during the growing season.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A cold front that moved through the Texas Panhandle during the daylight hours of the 24th allowed temperatures to reach freezing during the early morning hours of the 25th. These subfreezing temperatures threatened sensitive vegetation during the growing season. Overnight low temperatures dropped to 32 degrees across multiple counties in the Texas Panhandle. After sunrise on the 17th, temperatures quickly warmed above freezing by 8:00 AM CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 25, 2:30 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Oct 25, 2:30 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
330 AM CDT FRI OCT 25 2013

.DISCUSSION...
CLOUDS EXPECTED TO INCREASE FROM THE SOUTHWEST TODAY AS MID- AND
LOWER-LEVEL MOISTURE IS TAPPED.  HAVE KEPT SLIGHT CHANCE OF SHOWERS
IN FORECAST FOR THIS AFTERNOON IN WESTERN TEXAS PANHANDLE.  POPS
RETAINED FOR ALL SECTIONS TONIGHT AS POSITIVELY-TILTED SHORTWAVE
TROF MOVES INTO THE AREA.  HAVE CALLED FOR ISOLATED THUNDER ACROSS
SOUTHWEST HALF OF TEXAS PANHANDLE...WHERE STRONGER FLOW ALOFT WILL
ENCOUNTER STEEPER LAPSE RATES.

COLD FRONT MOVES THROUGH FORECAST AREA ON SATURDAY.  HAVE SPREAD
SATURDAY MORNING POPS FARTHER NORTHWEST...DUE TO EXPECTED POSITION OF
FRONT.  LOW POPS KEPT IN SOUTHEAST SATURDAY AFTERNOON AS FRONT EXITS
THE AREA.  DRY FORECAST KEPT SATURDAY NIGHT THROUGH MONDAY.

MODELS CONTINUE TO HAVE DIFFICULTY MONDAY NIGHT AND BEYOND.  HAVE
SIDED WITH ECMWF...WHICH CONTINUES TO KEEP A MORE MOIST AIRMASS IN
PLACE MONDAY NIGHT THROUGH WEDNESDAY NIGHT.  HAVE INTRODUCED LOW
POPS ACROSS MAINLY THE NORTHEAST HALF OF THE FORECAST AREA FOR MONDAY
NIGHT THROUGH WEDNESDAY.  HAVE LOWERED HIGH TEMPERATURES ACROSS
MAINLY NORTHERN SECTIONS DURING THIS TIME FRAME.  03

COCKRELL

&&

.FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
THE WEEKEND AND INTO NEXT WEEK.  NO EXCESSIVE WINDS ARE EXPECTED.  03

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                66  44  64  38  73 /   5  30  20   5   0
BEAVER OK                  67  44  65  34  73 /   0  20  20   0   0
BOISE CITY OK              66  43  63  35  74 /   5  20  10   0   0
BORGER TX                  68  46  67  40  75 /   5  20  20   0   0
BOYS RANCH TX              70  45  67  38  75 /  10  20  20   0   0
CANYON TX                  68  43  66  36  73 /   5  30  20   5   0
CLARENDON TX               63  46  67  42  71 /   0  30  20   5   0
DALHART TX                 69  41  64  32  75 /  10  20  10   0   0
GUYMON OK                  67  43  66  34  74 /   0  20  10   0   0
HEREFORD TX                67  44  67  34  74 /  20  30  20   5   0
LIPSCOMB TX                65  46  66  34  73 /   0  20  20   5   0
PAMPA TX                   61  45  64  39  73 /   0  20  20   5   0
SHAMROCK TX                64  47  66  40  71 /   0  30  20   5   0
WELLINGTON TX              66  47  69  44  71 /   0  30  20   5   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FREEZE WARNING UNTIL 10 AM CDT THIS MORNING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...DONLEY...GRAY...HANSFORD...
     HEMPHILL...HUTCHINSON...LIPSCOMB...OCHILTREE...ROBERTS...
     WHEELER.

     FROST ADVISORY UNTIL 10 AM CDT THIS MORNING FOR THE FOLLOWING
     ZONES: COLLINGSWORTH.

OK...FREEZE WARNING UNTIL 10 AM CDT THIS MORNING FOR THE FOLLOWING
     ZONES: BEAVER...TEXAS.

&&

14/03
Hazardous weather outlook, Oct 25, 3:29 AM CST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
429 AM CDT FRI OCT 25 2013

OKZ001>003-TXZ001>020-252130-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
429 AM CDT FRI OCT 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

COLD WEATHER IS EXPECTED EARLY THIS MORNING OVER THE EASTERN AND
CENTRAL PANHANDLES. TEMPERATURES AT OR BELOW FREEZING ARE EXPECTED
FOR MUCH OF THIS AREA...WHERE A FREEZE WARNING HAS BEEN ISSUED. IN
COLLINGSWORTH COUNTY...TEMPERATURES JUST ABOVE FREEZING ARE EXPECTED
THOUGH FROST IS STILL POSSIBLE...THUS A FROST ADVISORY HAS BEEN
ISSUED. TEMPERATURES WILL RISE ABOVE FREEZING BY 10 AM.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE SOUTHWEST HALF OF THE
TEXAS PANHANDLE TONIGHT. NO STRONG OR SEVERE STORMS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE SOUTHEASTERN TWO THIRDS
OF THE COMBINED PANHANDLE ON SATURDAY. THUNDERSTORMS WILL ALSO BE
POSSIBLE ACROSS MAINLY THE NORTHEAST HALF OF THE COMBINED PANHANDLES
MONDAY NIGHT THROUGH WEDNESDAY. NO STRONG OR SEVERE STORMS ARE
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

COCKRELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Hansford

When
October 25, 5:00 AM CST to 8:00 AM CST
Where
Hansford forecast zone
Reported by
Mesonet
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

The overnight low at Gruver was 32 degrees.

Cold/Wind Chill, Roberts

When
October 25, 5:00 AM CST to 8:00 AM CST
Where
Roberts forecast zone
Reported by
Mesonet
Coordinates
35.839, -100.813 (the zone’s center; the record gives no point)

The overnight low at Miami was 32 degrees.

Cold/Wind Chill, Hemphill

When
October 25, 5:00 AM CST to 8:00 AM CST
Where
Hemphill forecast zone
Reported by
Mesonet
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

The overnight low at Canadian was 32 degrees.

Cold/Wind Chill, Donley

When
October 25, 5:00 AM CST to 8:00 AM CST
Where
Donley forecast zone
Reported by
Mesonet
Coordinates
34.965, -100.814 (the zone’s center; the record gives no point)

The overnight low at Clarendon was 32 degrees.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, October 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476649, 476650, 476651, 476652.